Ever since aspirin hit the market in the late 1800s, it has been a fixture in medicine cabinets everywhere — and for good reason. It erases headaches, soothes arthritis, lowers fevers, helps prevent heart disease, and may even ward off some types of cancer. If it were discovered today, doctors would hail it as a medical breakthrough.
But for some people, aspirin has a serious downside — especially if taken regularly. At the same time it’s easing your pain, it could be giving you an ulcer. Aspirin is just one of many painkillers known as nonsteroidal anti-inflammatory drugs (NSAIDs), which can cause serious damage to your digestive system. Other members of the NSAID class include the over-the-counter pain relievers ibuprofen and naproxen and at least 15 prescription drugs.
According to the American College of Gastroenterology, up to 60 percent of the approximately 14 million patients with arthritis who consume NSAIDs regularly will develop side effects related to the drugs. Although most are minor, side effects may include stomach ulcers, bleeding, holes in tissue, and even death. In December 2004, the FDA warned that one NSAID — naproxen — may be associated with an increased risk of heart problems. The following year, the FDA ordered all manufacturers of prescription and over-the-counter NSAIDs to revise drug labels. The new labeling requirements include boxed warnings that highlight the potential for increased risk of cardiovascular problems and life-threatening gastrointestinal bleeding.
The danger is real. According to Postgraduate Medicine, more than 100,000 Americans are hospitalized each year with intestinal trouble caused by aspirin and other NSAIDs. Fortunately, only a small percentage of cases are fatal.
Why are NSAIDs hard on the stomach?
The drugs cause ulcers by interfering with the stomach’s ability to protect itself from stomach acids, according to the National Digestive Diseases Information Clearinghouse. “Normally the stomach has three defenses against digestive juices: mucus that coats the stomach lining and shields it from stomach acid, the chemical bicarbonate that neutralizes stomach acid, and blood circulation to the stomach lining that aids in cell renewal and repair,” the clearinghouse explains. “NSAIDs hinder all of these protective mechanisms, and with the stomach’s defenses down, digestive juices can damage the sensitive stomach lining and cause ulcers.”
How do NSAIDS undermine the stomach’s defenses? All block an enzyme called cyclooxygenase 1, or COX-1. This enzyme helps prevent ulcers by enhancing blood flow to the stomach and increasing the production of protective mucous. If there’s a shortage of COX-1, your stomach may not develop its usual protective lining, making it more vulnerable to attack by stomach acid.
In most cases, the damage is minor and your stomach heals completely about five days later. Still, regular doses can cause dyspepsia, lingering pain, or discomfort in the stomach. And if your stomach doesn’t heal quite as quickly as it should, you could easily develop an ulcer or serious internal bleeding.
Who is at risk for NSAIDs-related intestinal trouble?
The typical person with NSAIDs-related intestine problems is an arthritis sufferer who takes several pills every day. For some people, however, just one pill each day can be enough to cause trouble. Older people are especially prone to complications of NSAIDs. The risk climbs if you have a history of ulcers, if you’re currently taking corticosteroids or anticoagulants, or if you have a serious illness such as cancer or cirrhosis.
There’s some evidence that smoking and drinking can also increase the likelihood of an NSAIDs-induced ulcer. According to the American Family Physician, alcohol consumption can also increase the risk for major bleeding in the upper GI tract, which includes the esophagus (or gullet), the stomach, and the beginning of the small intestine. In a study of more than 1,200 patients admitted for upper GI bleeding, researchers found that those who drank heavily and used aspirin or ibuprofen regularly had a much higher relative risk of intestinal bleeding. What’s more, this was true even for people who were taking low-dose aspirin. (Because NSAIDs cause system-wide effects, even “enteric-coated” aspirins can cause ulcers.)
What are the symptoms of NSAIDs-related stomach trouble?
NSAIDs can inflict serious damage before they ever cause any symptoms. As reported in Postgraduate Medicine, more than 80 percent of patients hospitalized with serious complications of NSAIDs never notice any warning signs.
For some patients, mild stomach discomfort (dyspepsia) and nausea may be an early sign of trouble. If an ulcer develops, you may feel a gnawing, burning pain in your abdomen. The pain usually comes and goes. You may also feel nauseous and lose your appetite. If the ulcer causes internal bleeding, you may become tired and anemic and your stools may turn black or tarry. If you notice these symptoms, you should seek care right away.
If the bleeding is severe, you could start vomiting bright-red blood and go into shock. Obviously, these are signs of a medical emergency: Call 911 or have someone drive you to an emergency room immediately.
What is the treatment for NSAIDs-related stomach trouble?
For most people, giving up NSAIDs is the key to treatment. If it’s impossible to quit, you’ll have to at least lower the dose. Either way, your stomach will quickly begin to heal. If you have an ulcer, your doctor might speed the recovery by prescribing acid-blocking drugs, proton-pump inhibitors, or other medications. If you are infected with Helicobacter pylori, a bacterium that can irritate the stomach and cause ulcers, your doctor will prescribe antibiotics to wipe out the germs.
If you have serious internal bleeding or a hole in your stomach or intestine, you’ll need treatment that may include endoscopy or surgery.
Can NSAIDs-related stomach trouble be prevented?
One way to avoid NSAIDs-related stomach trouble is to avoid NSAIDs. If you have osteoarthritis, for example, you may be able to control the pain with acetaminophen (Tylenol) and capsaicin creams along with physical therapy and exercise. You might want to ask your doctor about complementary medicine, too: Some research indicates that fish oil supplements might ease inflammation in people with arthritis, for instance, and certain herbs, self-hypnosis, biofeedback, and other alternative therapies may also prove beneficial. Whatever alternative methods you explore, however, be sure to discuss these options with your doctor.
For many people, though, giving up NSAIDs isn’t the best option. Other pain relievers may not be up to the task, and when it comes to preventing heart attacks, aspirin is in a class by itself.
Practically everyone can safely take an NSAID every now and then, but you should talk to your doctor before making it a regular habit. Let your doctor know all the other prescription drugs, herbs, and over-the-counter supplements you’re taking, as well as how much alcohol you drink on a regular basis. If your doctor believes the benefits of NSAIDs outweigh the risks, you can proceed with caution.
If you do start an NSAID routine, think small. For instance, a single baby aspirin (about 80 milligrams) every day can give you strong protection against heart disease with relatively few side effects. Whatever your reason for taking an NSAID, your doctor can help you find the lowest effective dose.
Some NSAIDs are more dangerous than others. If you need a prescription NSAID to fight pain, ask your doctor if you are at high risk for stomach trouble. If so, you should take less harsh drug such as ibuprofen instead of more problematic drugs such as ketorolac tromethamine (Toradol).
If you regularly take a traditional NSAID and are at high risk for ulcers, your doctor may prescribe a medication to protect your stomach. The drug misoprostol (Cytotec) has been shown to slightly reduce the rate of ulcers in long-term NSAID users. However, the minor benefit is coupled with a high incidence of diarrhea and other side effects. Some proton-pump inhibitors, such as Prevacid (lansoprazole) have been approved by the FDA to heal and help prevent stomach (gastric) ulcers due to NSAIDs from coming back.
Mayo Clinic. Peptic Ulcer: Treatment. May 2007. http://www.mayoclinic.com/health/peptic-ulcer/DS00242/DSECTION=treatments%2Dand%2Ddrugs
Food and Drug Administration. FDA Announces Important Changes and Additional Warnings for COX-2 Selective and Non-Selective Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). April 2005. http://www.fda.gov/cder/drug/advisory/COX2.htm
Alcohol and NSAIDs increase risk for upper GI bleeding. Karl E. Miller, American Family Physician. May 1, 2000.
American College of Gastroenterology. Effects of NSAIDs on the upper gastrointestinal tract. www.acg.org/phyforum/gifocus/2eiv.html
Emery P. Cyclooxygenase-2: A major therapeutic advance? American Journal of Medicine. January 8, 2001. 110(1A): 42S-45S.
Graumlich JF. Preventing gastrointestinal complications of NSAIDs. Postgraduate Medicine. May 2001. 109(5): 117-128.
NSAIDs and Peptic Ulcers. National Digestive Diseases Information Clearinghouse. www.niddk.nih.gov/heath/disgest/summary/nsaids/
FDA Statement on Naproxen. December 20, 2004